A young woman was discharged shortly after receiving high-dose intramuscular opiates in an ED. While driving home, she suffered a respiratory arrest and died. The resulting malpractice lawsuit included these allegations: The dosage was excessive for the patient’s age and body weight, and the ED failed to monitor the patient appropriately after administering the drug.
The lawsuit also alleged that this ED patient never should have received opioids. “This is a common allegation that plaintiffs will need expert testimony to prove. That testimony should include a basis in medical literature that the patient was not a candidate for opiate analgesics,” says W. Ann Maggiore, JD, an attorney at Butt Thornton & Baehr in Albuquerque, NM.
The lawsuit, which settled out of court for an undisclosed amount, demonstrates the risks involved with giving high-dose analgesics to ED patients. “With increasing public knowledge around this issue, people are looking at an old practice through a new lens,” says John Burton, MD, chair of the Carilion Clinic’s department of emergency medicine in Roanoke, VA.
Claims involving adverse events due to side effects or complications of high-dose analgesics given in the ED setting are appealing to plaintiff attorneys thanks to increased public awareness of the dangers of these medications, Burton notes. “Patients and family will not only question the wisdom of the discharge timing, but also the entire rationale of using opiates during the ED visit.”
Maggiore agrees that such cases are bolstered because of the public outcry against opioid abuse and addiction. “Plaintiff attorneys have a ready-made audience to criticize the medical providers.”
A recent malpractice case involved this scenario: ED nurses administered fentanyl to a man injured in a paragliding accident. While the man was under examination and receiving treatment, his respiratory status declined. Intubation resulted in a torn trachea, and the patient died.1
“His family alleged a fentanyl overdose that could have been reversed with Narcan, had it been recognized,” Maggiore says. The plaintiff attorney relied on the ED chart to support the allegation that the patient died of a fentanyl overdose, and that the EP failed to monitor the amount of the drug administered.
“Narcotic analgesics should always be administered slowly, and with naloxone handy, in case the patient’s respirations become diminished,” Maggiore offers. Even with small dosages, some patients will experience respiratory depression that can lead to cardiopulmonary arrest.
“Failure to monitor patients to whom these drugs have been administered for respiratory compromise has resulted in significant risk exposure to EPs,” Maggiore adds.
Reassessment and documentation may ward off a failure to monitor the claim, contribute to better patient outcomes, lower mortality, and increase patient satisfaction, says Vanessa Mulnix, RN, MSN, CPQC, director of patient safety and service excellence in the Okemos, MI, office of ProAssurance, a provider of professional liability insurance.
After the medication is administered, Mulnix says the EP or ED nurses should:
- reassess the patient’s respiratory status and document the reassessment in the patient’s medical record;
- reassess boarded patients, who may be in a hallway, and document reassessments and the patient’s status.
Knowing the patient’s medication history, including pain medication history, is important. Mulnix says asking a patient about pain medication usage and frequency could prevent the patient who comes in wearing an undetected fentanyl patch from receiving too much pain medication in the ED. “They are not just looking at oxygen saturation levels and respiratory rate, but whether you actually looked at the patient, rather than just jumping to the highest dose,” cautions Sheryl Lucas, a claims director, also in ProAssurance’s Okemos, MI, office.
One recent malpractice case involved medications given in the ED and the inpatient floor. The patient suffered respiratory arrest on the floor. The plaintiff alleged that no one monitored the patient after the medication was administered, either in the ED or on the inpatient floor.
“In this case, the nurse gave the medication, and didn’t check on the patient again for over an hour. When they finally did go back, the patient was in respiratory arrest,” Lucas says.
Without good communication, a patient could end up receiving narcotics in the ambulance, again in the ED, and then on the inpatient floor. “The question is, does everybody along the way know what was administered?” Lucas asks.
If the patient experienced a bad outcome after receiving pain medication in the ED, the plaintiff attorney is sure to ask these two questions:
- Did you check the patient’s vital signs before you administered the pain medication?
- Did you check the patient again after you administered the pain medication?
ED charts lacking documentation of the patient’s vital signs are difficult to defend, Lucas warns. Abnormal vital signs that are documented but not acted on also are problematic but at least give the defense something to work with. If the patient’s documented respiratory rate was a little high, for instance, an ED nurse can point to other high respiratory rates during the same ED visit to justify why no one acted.
“If it’s documented, a good ED nurse or physician can explain what the vitals mean to them,” Lucas explains. “But if you don’t have anything written down, it’s hard to justify that you evaluated that patient and they were fine.”
An ED patient presenting with vomiting, hematuria, and abdominal pain was diagnosed with kidney stones. Morphine and Toradol were administered prior to discharge. “His wife was en route to pick him up, but the man left the hospital. He attempted to cross an elevated road, fell 30 feet, and became paraplegic,” Maggiore says.
The patient sued the EP, alleging that he was still disoriented from the narcotics and should not have been allowed to leave the ED. The plaintiff prevailed at trial.2
“Assuring an appropriate discharge, with documentation that the patient has a safe ride home, is an important part of the risk management picture for EPs,” Maggiore notes.
Whenever narcotics are administered to an ED patient, it’s important for the ED staff to release the patient to a responsible party and to document that action. “The ED staff should ensure that the patient is turned over to that person,” Maggiore adds.
It’s a difficult call as to how far the ED staff can go in preventing a patient from leaving.
“But certainly telling him not to do so and keeping an eye on him is warranted,” Maggiore offers. A patient still can slip away unnoticed, but good documentation that he or she left against medical advice is legally protective.
Kevin G. Rodgers, MD, professor of clinical emergency medicine at Indiana University School of Medicine, says that ideally, both the ED nurse and the EP talk to patients who receive medications about how they’re going to get home. This includes an assessment of the patient’s ability to walk. “But patients don’t always tell you the truth or use common sense,” Rodgers says. “Some will claim they have transportation, then go outside and drive themselves home.”
Rodgers says that patients who receive any type of sedating medication in the ED should be reassessed at discharge for their ability to get home safely. “If you do that 100% of the time, and follow a policy for post-administration, that keeps everybody out of trouble.”
- Hurtado v. County of Los Angeles, Harbor UCLA Medical Center, 2009, WL 3469922.
- Beatty v. Oro Valley Hospital LLC, 2011, WL 4585320.
- John Burton, MD, Chair, Department of Emergency Medicine, Carilion Clinic, Roanoke, VA. Phone: (540) 526-2500. Fax: (540) 581-0741. Email: JHBurton@carilionclinic.org.
- Sheryl Lucas, Claims Director, ProAssurance, Okemos, MI. Email: email@example.com.
- W. Ann Maggiore, JD, Butt Thornton & Baehr PC, Albuquerque, NM. Phone: (505) 884-0777. Fax: (505) 889-8870. Email: firstname.lastname@example.org.
- Vanessa Mulnix, RN, MSN, Risk Resource Director, Patient Safety, ProAssurance, Okemos, MI. Email: email@example.com.
- Kevin G. Rodgers, MD, Department of Emergency Medicine, Indiana University School of Medicine. Phone: (317) 962-5975. Email: firstname.lastname@example.org.